Lisinopril is a type of medication that is used to treat various types of circulatory problems, such as high blood pressure and congestive heart failure. This drug is one of a group of drugs referred to as angiotensin converting enzyme (ACE) inhibitors. Some of the side effects commonly seen with lisinopril include headache, tiredness and a persistent cough. A much less common side effect of this medication is a rash, which can usually be treated symptomatically with topical creams and antihistamines to reduce itching.
If the onset of the lisinopril rash is sudden and severe, it may be a symptom of an allergic reaction to the drug. Other symptoms indicating this type of reaction include swelling of lips, face or throat, and trouble breathing. Reactions such as these can be life-threatening and should be treated as a medical emergency. Such problems are very rare, but if a rash is related to a serious allergic reaction it must be treated by a medical professional immediately.
Some relief from a lisinopril rash is often given by the application of topical creams and ointments containing hydrocortisone. These are usually widely available, and are generally inexpensive. Such creams will help to control any itch and inflammation that occurs as part of the rash. They should be applied as per the label instructions and used until the rash subsides.
It is best to avoid exposing a lisinopril rash to strong sunlight, as ultraviolet (UV) rays can act as an irritant and may cause the rash to get worse. Keep the rash covered when going outside to protect it from the sun. Avoid scratching the affected area, as a lisinopril rash could become infected if the skin is damaged by too much scratching. If it is difficult to stop scratching, keeping the fingernails cut very short can help minimize the damage done to the skin.
When washing, only mild soap should be used when a lisinopril rash is present. Harsh soaps may dry the skin and cause the rash to become increasingly itchy with dry, flaking skin. A bath with oatmeal in it may help to soothe the more troublesome aspects of the rash. If it continues to be bothersome, spreads or shows signs of becoming inflamed or infected, the only treatment for it may be to stop taking lisinopril. Once the medication is stopped, the rash will generally begin to shrink and will usually disappear within a few weeks.
How Long Does Lisinopril Rash Last?
A lisinopril rash can last well beyond the time that it is no longer being taken. This is due to the time it takes for the drug to leave the system.
Once lisinopril use has been discontinued, it can take up to 12 hours for half of the drug to leave the system. That means half of the drug still remains. The remaining half will take longer to leave the system and could take as long as 2 to 3 days.
When lisinopril is out of the system the rash will still likely be present, but there is no need to feel alarmed. The skin needs time to heal on the cellular level. Improvement should be seen within 5 to 10 days, but it could take several weeks for the rash to disappear entirely.
A doctor may prescribe creams or ointments to help the rash heal more quickly. For more severe rashes, an injection of epinephrine or a corticosteroid may be necessary to prevent further complications.
Allergic Contact Dermatitis
The rash that was caused by the reaction to lisinopril may have been a case of allergic contact dermatitis. Contact dermatitis usually occurs between 48 and 72 hours after exposure to an irritant, which in this case would be lisinopril.
It can cause severe urges to scratch which can make cause breakage to the skin and make the rash even more severe. The skin may swell, blister, or ooze. Breaks in the skin are at risk of further infection from exposure to germs.
In order to prevent further damage from scratching the itch must be relieved. This can be accomplished with the help of prescribed treatments purchased over-the-counter, through the pharmacy, or at home.
Creams That Decrease Symptoms
Once a physician has determined that the rash is a result of a drug reaction, the physician may direct the patient to apply an over-the-counter treatment to the affected area or try a prescribed treatment that is ingested. Treatments that the doctor may prescribe include
- Anti-itch creams containing corticosteroid or hydrocortisone
- Oral antihistamine
- Oral steroids such as prednisone
- In severe cases, immunosuppressive medication
Any treatment consisting of corticosteroid or hydrocortisone is not intended to be a long-term solution. Always follow the advice of your doctor, but generally, these types of treatments are meant to last no more than a couple of weeks.
Your doctor may prefer a topical treatment in order to avoid further side effects that can occur when oral steroids and antihistamines are prescribed.
Always consult with a physician before trying an at-home remedy. Some remedies you could try include
- keeping your hands busy
- applying an ice pack to the itchy area
- applying colloidal (ground) oats
- moisturizer or lotion
- honey (While it may not stop the itch it does have antiseptic properties)
In addition to these treatments, regularly taking lukewarm baths in uncooked oatmeal and baking soda can also bring relief.
Following the doctor's prescribed treatment will result in relief from the reaction. Always contact the doctor if the rash looks worse following treatment or heals and returns.
There is no cure for allergies. If you were prescribed lisinopril for high blood pressure or congestive heart failure, your doctor will have to find an alternative medication for your condition. While the reactions caused by the allergy can be treated, they can't continue being treated long-term.
How Does Lisinopril Cause Skin Rash?
Lisinopril doesn't cause the rash. The rash is caused by the body's response to the medication. Not everyone who is prescribed lisinopril will develop a rash. In fact, developing a skin rash is an uncommon reaction to lisinopril. Only people with certain allergies to one or more of the ingredients in lisinopril will develop a rash.
It's important to note that an allergy can come on at any time. A person could take the same medication for years before the onset of allergy to a specific ingredient. It can make it more difficult to determine the cause of an allergy when the allergen isn't newly introduced.
Once the body detects the substance that causes the allergy, an immune reaction occurs on the surface of the skin. For the person experiencing the reaction, it might be a feeling of warmth followed later by a strong urge to itch.
Any itch on the surface of the skin is known medically as pruritus. Pruritis brought on by allergic reactions can at times feel unbearable. Itching is a natural instinct to rid the body of the offending substance.
Frequently Asked Questions
What is a lisinopril rash?
A rash can develop as a side effect of lisinopril medication. Lisinopril is an angiotensin-converting enzyme inhibitor (ACE inhibitor) used for treating heart failure, high blood pressure, and other medical conditions. The severity of the rash can range from mild to severe, including swelling or hives, known as angioedema.
What are the symptoms of a lisinopril rash?
The indications of a lisinopril rash can include swelling, redness, hives, and itching. The rash can cause facial swelling, tongue, and lips in severe cases. Other symptoms include a rapid heartbeat, difficulty breathing, nausea, and vomiting.
How is a lisinopril rash treated?
Treatment for a lisinopril rash is dependent on the rash's severity. Topical creams or medications to minimize itching and inflammation may suffice for minor cases. In severe cases, the physician may advise discontinuing lisinopril medication and recommend taking an antihistamine or corticosteroid medication.
Are there any associated risks with a lisinopril rash?
There are hazards related to a lisinopril rash, yes. Rarely, it may cause life-threatening anaphylaxis, requiring prompt medical attention. If the rash results in difficulty breathing, swelling of the lips, cheeks, or tongue, or a rapid heartbeat, it is imperative to seek medical assistance.
What should I do if I suspect a lisinopril rash?
Call your doctor right away if you think you could have a lisinopril rash. Your doctor will assess the severity of the rash and suggest the best course of action, which may include stopping the lisinopril, taking antihistamines and corticosteroids, or using topical drugs to reduce itching and inflammation.